Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 251, NWS Amarillo, TX

August 21, 2018Dallam County, Hansford County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 21, 2018, 8:42 PM CDT for Dallam County, Hansford County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2018, 8:42 PM CDT (01:42 UTC)
Expired
Aug 21, 2018, 9:45 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hansford County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 139 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:34 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 21, 6:34 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
634 PM CDT Tue Aug 21 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Thursday. Showers and thunderstorms are expected to impact the
Guymon TAF site between 03Z and 08Z Wednesday and may impact the
Dalhart TAF as well, however confidence too low to mention at this
time. Some MVFR ceilings and visibilities along with strong and
erratic winds may accompany the thunderstorms. Southerly winds 10
to 20 knots at the Amarillo TAF site increasing to 15 to 25 knots
with gusts near 30 knots after 14Z to 16Z Wednesday. Southerly
winds 10 to 20 knots at the Dalhart TAF site are expected to
become east to northeast 5 to 15 knots after 03Z to 05Z Wednesday
and then become southerly again 15 to 25 knots with gusts near 30
knots after 14Z to 16Z Wednesday. Easterly to northeasterly winds
5 to 15 knots at the Guymon TAF site is expected to become
southerly 10 to 20 knots with possible gusts near 25 knots after
14Z to 16Z Wednesday.

Schneider

&&

.PREV DISCUSSION... /Issued 442 PM CDT Tue Aug 21 2018/

DISCUSSION...

Main items of interest for this forecast package continue to include
the rain chances this evening through Thursday night (dry
thereafter), as well as warmer (above normal) temperatures basically
Thursday onward.

CAPE is less than it was 24 hours ago. Instability peaks late this
afternoon into early evening but then diminishes quickly thereafter
for a small window of opportunity for severe weather. Any storms
that continue into the evening hours will have ample 0-6km bulk
shear, so a couple storms may have strong updrafts that could
produce large hail. Otherwise, main threat will be strong wind
speeds tonight. Forecast soundings are indicating LCL heights
lowering overnight as well, and there is some turning in the lower
levels during the onset of convection. In other words, there is a
small chance for a brief tornado for mainly Cimarron county to
maybe Dallam and/or Texas counties. This window is pretty small
and will likely be between 8pm and 11pm. In reality though, the
main threats for tonight will be hail and damaging wind speeds
mainly between 8pm and 2am. Best chances for rain will be across
the Oklahoma Panhandle, but some storms may sag south and pass
over northern portions of the Texas Panhandle.

In an almost repeat pattern, thunderstorms will be possible across
nearly the same area Wednesday/Wednesday night, with an identical
threat scenario of strong wind speeds and hail for mainly northern
portions of the forecast area.

Other story will be the warm temperatures to end the month. Above
normal temperatures are expected across the Panhandles, or in
other words most areas will be in the mid to upper 90s Thursday
onward.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Aug 21, 4:00 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
400 PM CDT Tue Aug 21 2018

OKZ001>003-TXZ001>020-317-220900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
400 PM CDT Tue Aug 21 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms expected tonight across mainly northern
portions of the outlook area. Wind and hail will be the primary
threats with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of strong to possibly severe storms across central
and northern portions of the Panhandles Wednesday into Wednesday
night.

Thunderstorm chances continue Thursday into Thursday night as
well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Special weather statement, Aug 21, 8:04 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
804 PM CDT TUE AUG 21 2018

OKZ001-002-TXZ001-220145-
Cimarron OK-Texas OK-Dallam TX-
804 PM CDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS...CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 845 PM CDT...

At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Keyes to 5 miles northwest of
Seneca. Movement was southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Boise City, Keyes, Eva, Kenton, Wheeless, Black Mesa Park, Felt,
Griggs and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10185 3663 10181 3641 10304 3650 10304
      3650 10300 3700 10300
TIME...MOT...LOC 0103Z 308DEG 21KT 3686 10208 3669 10320

Rutt

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:41 PM CDTSevere Thunderstorm WarningAMADallam, Hansford, Sherman42 min
Aug 22, 4:18 PM CDTSpecial Weather StatementAMARoberts27 min
Aug 22, 4:54 PM CDTSpecial Weather StatementAMARoberts36 min
Aug 22, 5:05 PM CDTSevere Thunderstorm WarningAMARoberts55 min
Aug 22, 5:26 PM CDTAreal Flood AdvisoryAMAHutchinson, Roberts114 min
Aug 22, 5:30 PM CDTSpecial Weather StatementAMAOchiltree45 min
Aug 21, 8:04 PM CDTSpecial Weather StatementAMACimarron41 min
Aug 21, 8:38 PM CDTAreal Flood AdvisoryAMACimarron3 hr
Aug 21, 9:26 PM CDTAreal Flood AdvisoryAMACimarron, Texas3 hr
Aug 22, 8:15 AM CDTAreal Flood AdvisoryAMABeaver2 hr
Aug 22, 6:32 PM CDTSpecial Weather StatementAMABeaver28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.